Q:

What are the early symptoms of statin induced myopathy?

A:

Quick Answer

The earliest and most common symptom of statin-induced myopathy is muscle pain and stiffness, reports American Family Physician. Some patients also have an increase in the blood levels of creatine kinase, but many others do not. Creatine kinase levels are elevated when there is damage to the skeletal muscles, heart or brain, according to Healthgrades.

Continue Reading

Full Answer

Statin-induced myopathy is side effect of a class of drugs known as reductase inhibitors, or statins, which lower cholesterol levels in the blood, explains American Family Physician. These medicines are safe and effective in most patients, but a small number of people who take them develop muscle toxicity, which is occasionally severe. As of 2015, doctors don't know why the condition develops, but it is more common in women, people with relatively low body weights and the elderly. People who have an illness that involves multiple organ systems or who take certain medications are also at risk, as are those in whom creatine kinase levels are above normal.

The most severe form of statin-induced myopathy is rhabdomyolysis, according to an abstract on PubMed.org. This life-threatening condition occurs when muscle fibers break down and release a substance known as myoglobin into the bloodstream, explains MedlinePlus. The kidneys then filter the myoglobin from the blood, breaking it down into a substance that damages kidney cells. The resulting damage sometimes leads to kidney failure and even death.

The only effective treatment for statin-induced myopathy is discontinuance of the offending medication, PubMed.org explains. Patients who develop rhabdomyolysis usually require hospitalization, intravenous fluids with bicarbonate and, sometimes, dialysis, states MedlinePlus.

Learn more about Conditions & Diseases

Related Questions

Explore